[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

RE: [IPk] Diabetes at School

Hi Louis

 That was a very scary story!!! I suppose it just goes to show that more
education was needed and that
 this is one thing that your parents should have been told and you it should
have been explained to you
that you shouldnt have stopped your insulin injections.

Mum of Sasha

> When I had just begun secondary school at the age of 13, my class were to go
> on a weekend expedition to Tenby, Wales to camp, climb mountains, and go
> potholing.  Having been diagnosed just six months before, I had been told
> that the effect of exercise was the same on the body as that of insulin - it
> lowered the bloog sugar, and therefore, I assumed, one could be replaced
> with the other (I did not understand that I needed to be insulinised in
> order to exercise the muscles)
> There was no suggestion that I should miss out on this trip with my new
> class mates, and the best strategy I could think of to prevent dreaded hypos
> was to leave my insulin (yes, both Insulatard and Actrapid) at home for the
> weekend........
> We left on the Friday afternnon, and by the Saturday morning I was feeling a
> little groggy, after missing two Actrapid and one overnight Insulatard
> injection.  With a blood sugar of 27 I thought that i had better take a lot
> of exerecise to bring this down.  By Saturday afternoon I was feeling very
> ill and my appetite had fallen.  I remember feeling delirious during the
> night, getting up at half hour intervals to go and drink the freezing
> mountain water from the tap in the farmhouse, and yet it never seemed to
> quench my thirst.
> On Sunday our class went pot holing (clambering around in small wet
> underground caves, for a laugh) and those of us who were small enough were
> told to attempt to climb through the 'letterbox'  - a hole not much larger
> than a letter box, surrounded by water.  My whole body cramped up and I
> could not move - I screamed in agony and was terrified that I could not
> move, let alone free myself.  One of the teachers hauled me out, and told me
> to rub my cramp to get rid of it.
> I spent most of the journey in the minibus back to London with cramps in my
> legs, feet, and neck (not having had insulin for 48 hours) and was relieved
> to see my Novopen on return.  I immediately injected my night time dose of
> Insulatard on Sunday, and some additional Actrpaid to bring down my BG which
> had risen to 37mmol.  I was too afraid to tell my teachers about this
> episode as I was new to the school.
> Needless to say I took insulin with me for my nexy school trip (skiing) in
> 1994, and the teacher in charge was a Type 1 Diabetic who was so surpised
> that i did not use portions to measure my food intake.  Ten years on I now
> do.
> Louis
> ******************************
> _________________________________________________________________
> Get Hotmail on your mobile phone http://www.msn.co.uk/mobile
> ----------------------------------------------------------
> for HELP or to subscribe/unsubscribe, contact:
> HELP@insulin-pumpers.org
for HELP or to subscribe/unsubscribe, contact: